Alert archive / Texas / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 24, 2017, 2:37 AM CST for Deaf Smith County, Texas. It took effect at Feb 24, 2017, 12:00 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2017, 2:37 AM CST (08:37 UTC)
- In effect from
- Feb 24, 2017, 12:00 PM CST
- Expired
- Feb 24, 2017, 2:52 PM CST
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4937 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448 WWUS84 KAMA 240837 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 237 AM CST Fri Feb 24 2017 TXZ016-242200- /O.NEW.KAMA.FW.W.0006.170224T1800Z-170225T0000Z/ Deaf Smith- 237 AM CST Fri Feb 24 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity...which is in effect from noon today to 6 PM CST this evening. * Affected Area...In Texas...Deaf Smith. * 20 Foot Winds...Northwest winds increasing to 15 to 25 mph with gusts to near 30 mph in the afternoon. * Relative Humidity...Minimum afternoon relative humidities 10 to 15 percent. * Timing...Critical fire weather conditions are expected to develop around 12 PM to 1 PM CST this afternoon and are expected to end around 6 PM CST this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
1 follow-up statement
982 WWUS84 KAMA 242052 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 252 PM CST Fri Feb 24 2017 TXZ016-242200- /O.CAN.KAMA.FW.W.0006.000000T0000Z-170225T0000Z/ Deaf Smith- 252 PM CST Fri Feb 24 2017 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME SOUTHWESTERN TEXAS PANHANDLE... The National Weather Service in Amarillo has cancelled the Red Flag Warning. Fire weather conditions are no longer expected to be critical this afternoon. $$ For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 23, 11:25 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 23, 11:25 PM CST, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1125 PM CST Thu Feb 23 2017 .AVIATION... For the 06Z TAFs, surface cold front has pushed through all terminal sites. A round of MVFR cigs has developed just behind this boundary, and should diminish within a few hours or so. Have included MVFR cigs for a few hours at all TAF sites. Winds will slowly diminish during the course of the day. Andrade && .PREV DISCUSSION... /Issued 716 PM CST Thu Feb 23 2017/ UPDATE... Winds have diminished to below high wind and wind advisory criteria across the area, and have allowed all wind highlights to expire on schedule at 7 PM CST. Updated products out as soon as possible. Andrade PREV DISCUSSION... /Issued 623 PM CST Thu Feb 23 2017/ UPDATE... The cold front is moving through the OK Panhandle and heading into the northern Texas Panhandle. Have adjusted wind grids to account for a slightly faster wind shift across our fcst area for this evening. Remaining weather elements are plausible at this time. Andrade PREV DISCUSSION... /Issued 543 PM CST Thu Feb 23 2017/ AVIATION... For the 00Z TAFs, west winds will diminish early. However, a cold front will move across all terminal sites this evening, with gusty north winds for a few hours or so in its wake. No precipitation is expected through late Friday afternoon. Andrade PREV DISCUSSION... /Issued 304 PM CST Thu Feb 23 2017/ DISCUSSION... Broad upper level trough with strong mid and upper level jet currently located over the Great Basin. Very dry subsiding air is streaming across the Panhandles as 60 to 70 knot 500 mb jet crosses the southern Plains. A surface low continues to strengthen over southwestern KS and will help push a cold front into the Panhandles later this evening. West-Southwest winds have increased to 25-35 knots sustained with gusts around 40 to 45 knots common across the Texas and Oklahoma Panhandles. The stronger winds are located across the western Panhandles. Fire weather continues to be a major concern with current RH values ranging from 9 to 12 percent. Decoupling is expected to take place around 00z-01z and will help to reduce wind speeds ahead of the cold front. The front will gradually shift winds from SW to N this evening. The OK Panhandle will be the first to go to the north around 00z-03z with the TX Panhandle between 03z and 09z. Wind speeds behind the front are expected to be 10 to 20 knots with gusts to 25 knots. Temperatures on Friday and Saturday are expected to be in the high 40s to high 50s as cool air clips the area behind the front. Elevated fire weather will be possible mainly across the western Panhandles Friday and Saturday with near critical conditions in the far southwestern Texas Panhandle Friday afternoon. As the upper level trough shifts east of the area, more zonal flow is expected across the Rockies. Models have been trending cooler over the weekend with a considerable difference in model guidance on Sunday. The GFS/NAM are developing a pronounced shortwave at 500mb along with resulting surface cyclogenesis Sunday evening while the ECMWF/Canadian model keeps the flow much less amplified. Sided with ECMWF more for now keeping pops out of forecast Sunday and keeping temperatures warmer Sunday and Monday. However, if trend is towards GFS/NAM, may need to add some pops/lower temps as forcing along cold front and more pronounced upper level dynamics would support. Numerical guidance does continue to suggest another broad trough developing towards the early part of next week over the western CONUS. This may lead to more fire/wind concerns on Monday and Tuesday as another strong mid level jet moves across the area. Precip chances will be very minimal across the Panhandles through the extended. However, did introduce a slight chance of showers ahead of a cold front late Tuesday across the northeastern zones. Ward FIRE WEATHER... Critical to extremely critical fire weather conditions will continue into the early evening hours today. Winds will be southwesterly at 25 to 35 knots with gusts up to 50 knots through 00z this evening. The strongest winds will be across the western zones. A cold front will gradually shift winds from SW to N this evening. This will occur in the OK Panhandle between 00z and 03z, and between 03z and 09z across the TX Panhandle. Winds behind the front will be in the 10 to 20 knot range with gusts to 25 knots. RH values will stay in the 8 to 15 percent range through 03z this evening increasing to 25 to 50 percent by 06z with the higher values behind the front. Elevated fire weather can be expected across the western Texas Panhandle on Friday with near critical conditions in the southwestern TX Panhandle. RH values will drop to 12 to 20 percent with 20 ft winds near 15 to 20 mph with gusts near 30 mph possible in the southwestern Texas Panhandle. Elevated Fire weather conditions can be expected across the western zones on Saturday with 20ft winds around 15 to 20 mph and min RH values between 16 and 20 percent. Fire weather may be an issue once again towards the early part of next week, with the best chance for critical conditions coming on Tuesday ahead of the next upper level trough. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Feb 23, 9:42 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 942 PM CST Thu Feb 23 2017 OKZ001>003-TXZ001>020-241200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 942 PM CST Thu Feb 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Elevated to critical fire weather conditions will be possible during the afternoons Friday and Saturday and again Monday and Tuesday for portions of the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials across the Oklahoma and Texas Panhandles should be alert for critical fire weather conditions Friday, Saturday, Monday and Tuesday.
In the hours before
Local storm report, Feb 24, 12:13 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM WILDFIRE 5 SSE CHANNING 35.62N 102.30W
02/23/2017 E7000 ACRE OLDHAM TX FOREST SERVICE
LARGE WILDFIRE STARTED 5 SSE OF CHANNING... OR 3 N OF
PRAYER TOWN... BURNING TOWARDS THE EAST. ACREAGE
PROVIDED BY TEXAS A AND M FOREST SERVICE.
&&
CORRECTED EVENT
EVENT NUMBER AMA1700169
KJSNearby
Red Flag Warnings in Texas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.